Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Flagstaff, AZ

June 26, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 26, 2022, 2:50 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2022, 2:50 PM MST (21:50 UTC)
Expired
Jun 26, 2022, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS55 KFGZ 262150
FFWFGZ
AZC025-270045-
/O.NEW.KFGZ.FF.W.0009.220626T2150Z-220627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
250 PM MST Sun Jun 26 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  areas near Kirkland, Skull Valley, and Wilhoit in Yavapai County 
  in west central Arizona...

* Until 545 PM MST.

* At 248 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.75 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Skull Valley, Kirkland, Wilhoit and Yava.

This includes the following highways...
	State Route 89 between mile markers 291 and 300.

This includes the following creeks, washes and rivers...
  Skull Valley Wash, Tonto Wash, Copper Basin Wash, Kirkland Creek, 
  Tank Wash, Iron Springs Wash, Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3458 11261 3451 11258 3443 11252 3439 11253
      3437 11258 3440 11275 3447 11295 3453 11291
      3453 11271 3456 11270

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET/JM
1 follow-up statement
897 
WGUS75 KFGZ 270047
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
547 PM MST Sun Jun 26 2022

AZC025-270057-
/O.EXP.KFGZ.FF.W.0009.000000T0000Z-220627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
547 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR YAVAPAI COUNTY NEAR KIRKLAND 
AND SKULL VALLEY...

The heavy rain has ended in the area from Kirkland to Skull Valley, 
to Wilhoit. Storm runoff will continue into the evening, but the 
threat of flooding has diminished.

LAT...LON 3458 11261 3451 11258 3443 11252 3439 11253
      3437 11258 3440 11275 3447 11295 3453 11291
      3453 11271 3456 11270

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:15 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 26, 2:15 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
215 PM MST Sun Jun 26 2022

.SYNOPSIS...Monsoonal flow will continue to bring showers and
thunderstorms to central and northern Arizona well into next
week. Gusty winds, localized heavy rainfall, and lightning will be
the primary concerns. The highest coverage of rain and storms
after mid-week may shift to areas west of I-17 and the U.S.
Highway 180 corridors. Thereafter, more widespread monsoonal
moisture will elevate rain chances area wide.

&&

.DISCUSSION...Widespread showers and storms have developed this
afternoon, with area burn scars being impacted. PWATs today have
been above climatological normals and it's not a big surprise that
we've seen efficient rainfall producers (around 1" in 30 minutes
across parts of the Flagstaff area). While the coverage of
convection will gradually wane with the loss of daytime heating,
showers/storms may persist south of I-17, especially across the
White Mountains and portions of Yavapai County. The severe weather
threat isn't terribly high, but should convection develop a
modest cold pool, then there will be a gusty outflow wind threat.

Monday we'll see another risk for showers and thunderstorms,
though as 700mb winds becoming more northerly, the deeper
monsoonal moisture will start to be shunted southward. We'll keep
the greatest PoPs (30-60%) near and south of I-40 on Monday with a
slightly lower coverage of PoPs on Tuesday and Wednesday (30-50%
with 60% across the White Mountains). Farther north across Grand
Canyon Country and the Kaibab, we'll see the summer heat turn up
with less in the way of moisture and cloud cover Tuesday and
Wednesday. Excessive Heat Warnings may be needed for the Grand
Canyon Tuesday and Wednesday with the probability of exceeding 110
degrees approaching or exceeding 50% for both days.

Deeper monsoonal moisture should return northward late week and
into the weekend, initially across western Yavapai and Coconino
counties as mid-level high pressure slides eastward toward the
Four Corners region. For now PoPs remain broad-brushed through the
end of the work week, with the greatest concentration for
rain/storms being along the Mogollon Rim.

&&

.AVIATION...For the 00Z TAF package...Scattered SHRA/TSRA will
persist this evening with lightning, gusty/erratic outflow winds,
and brief +RA are forecast. SHRA/TSRA is expected to dissipate
after 03 UTC. The greatest potential for SHRA/TSRA late Monday
morning and into the afternoon will be for terminals near and
south of I-40. Lighting, gusty/erratic outflow winds and brief +RA
can be expected again.

&&

.FIRE WEATHER...The early monsoon pattern will continue to bring
scattered thunderstorms through Tuesday. Lightning, gusty outflow
winds, and heavy rain are possible. Flash flooding will be
possible, especially over recent burn areas. Outside of storms,
expect generally light winds.

Wednesday through Friday...Shower and thunderstorm chances will
continue each afternoon, favoring areas along and south of the
Mogollon Rim. An increase in rain and storms will be possible
late next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bain
AVIATION...Bain
FIRE WEATHER...Bain

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 26, 12:38 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MST Sun Jun 26 2022

AZZ012-015-262015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1238 PM MST Sun Jun 26 2022

...A strong thunderstorm will impact portions of Coconino County
through 115 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm
over Downtown Flagstaff, or near Flagstaff, moving northeast slowly
at 5 to 10 mph.

HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Walnut Canyon National
Monument, Sunset Crater Volcano National Monument, Timberline,
Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater,
Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl, Little Elden Spring Horse Camp and
Lower Lake Mary.

This includes the following highways...
 Route 66 between mile markers 192 and 204.
 Interstate 40 between mile markers 193 and 211.
 Interstate 17 near mile marker 339.
 U.S. Highway 89 between mile markers 419 and 435.
 Highway 180 between mile markers 217 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 11160 3527 11181 3548 11160 3524 11131
TIME...MOT...LOC 1937Z 224DEG 6KT 3522 11167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Local storm report, Jun 26, 1:12 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      6 NNW DONEY PARK        35.34N 111.56W
06/26/2022                   COCONINO           AZ   PUBLIC

            FLOODING IN WUPATKI TRAILS ON CAMINO DE LOS
            VIENTOS. ROADWAY HAD TO BE CLEARED.

&&

BJ
Local storm report, Jun 26, 1:20 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLASH FLOOD      7 NNW DONEY PARK        35.36N 111.57W
06/26/2022                   COCONINO           AZ   PUBLIC

            FLOODING ON ROADWAY ON US-89 SOUTHBOUND NEAR
            NF-9122H (430).

&&

BJ
Local storm report, Jun 26, 1:48 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      DOWNTOWN FLAGSTAFF      35.20N 111.65W
06/26/2022                   COCONINO           AZ   PUBLIC

            FLOODING OF THE UNDERPASS: RT 66 AND MILTON.
            CAR STRANDED IN FLOODWATERS.

&&

BJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:16 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 26, 12:33 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Jun 26, 12:38 PM MSTSpecial Weather StatementFGZ37 min
Jun 26, 12:56 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 26, 1:54 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jun 26, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jun 26, 3:49 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino10 hr
Jun 26, 4:20 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jun 26, 4:54 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.